Alert archive / Arizona / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Las Vegas, NV

July 13, 2002Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 13, 2002, 7:03 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2002, 7:03 PM MST (02:03 UTC)
Expired
Jul 13, 2002, 8:00 PM MST
In force
57 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 47 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:00 PM MSTThunderstorm Wind 87 EChloride, AZThunderstorm winds estimated at 100 mph blew the roof off a horse coral.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2002-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2002-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4602 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WUUS55 KVEF 140203
SVRVEF
AZC015-NVC003-140300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
702 PM MST SAT JUL 13 2002

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE FOLLOWING LOCATION...BULLHEAD CITY...
  DOLAN SPRINGS AND WILLOW BEACH
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA
  THIS INCLUDES THE FOLLOWING LOCATIONS...SEARCHLIGHT...LAUGHLIN...
  COTTONWOOD COVE

* UNTIL 800 PM MST(800 PM PDT)

* AT 700 PM MST(700 PM PDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES NORTHEAST OF
  OATMAN...OR ABOUT 2 MILES NORTHEAST OF KINGMAN...MOVING WEST AT
  25 MPH. THIS STORM HAS PRODUCED WIND GUSTS AROUND 60 MPH IN
  KINGMAN. 

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LAUGHLIN...BULLHEAD CITY BETWEEN 730 AND 750 PM MST
  NEAR COTTONWOOD COVE AND SEARCHLIGHT BY 800 PM PDT

IF YOU ARE CAUGHT OUTSIDE...MOVE TO A PLACE OF SAFETY SUCH AS A 
NEARBY SHELTER OR BUILDING. BOATERS ON AREA LAKES SHOULD SEEK SAFE 
PORT IMMEDIATELY. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND 
DEADLY LIGHTNING ARE ALL LIKELY.

LAT...LON 3499 11433 3585 11405 3592 11469 3563 11500
          3520 11486 3503 11464

NEMETH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:52 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 13, 3:52 PM MST, 3 hours 11 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PDT SAT JUL 13 2002

.SYNOPSIS... A HIGH PRESSURE SYSTEM WILL REMAIN OVER THE SOUTHERN
GREAT BASIN AND THE MOJAVE DESERT THROUGH THE WEEKEND.  MOISTURE
MOVING AROUND THE HIGH COMBINED WITH DAYTIME HEATING WILL PRODUCE
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE NEXT FEW
DAYS...ESPECIALLY OVER HIGHER TERRAIN. TEMPERATURES WILL REMAIN
ABOVE NORMAL.

.DISCUSSION...WIND MAX BETWEEN 500/400 MB CONTINUES NORTHWEST OVER
THE SIERRA AND IS HELPING TO ORGANIZE AFTERNOON CONVECTION. EXPECT
DYNAMICALLY FORCED THUNDERSTORMS TO CONTINUE INTO THE EVENING OVER
THE SIERRA ZONE. ACROSS THE REST OF THE CWA SOME ISOLATED
THUNDERSTORMS HAVE STARTED TO DEVELOP. MOST OF THE ACTIVITY IS IN
NORTHERN ARIZONA AND SOME OF THAT WILL CONTINUE ON ITS EASTERLY
TRACK ACROSS THE RIVER/LAKE MEAD ZONES. HAVE ADDED PRECIP MENTION TO
FIRST PERIODS TO ACCOUNT FOR ACTIVITY. TOMORROW LOOKS PRETTY SIMILAR
TO TODAY WITH MENTION OF MAINLY MOUNTAIN ACTIVITY.

MODELS ARE IN GOOD AGREEMENT WITH THE HIGH CENTER DRIFTING NORTHEAST
OVER THE NEXT FEW DAYS. THIS COULD ALLOW FOR SOME MOISTURE TO BE
BROUGHT UP FROM TROPICAL STORM CRISTINA BEGINNING MONDAY.
HOWEVER...SOUTHWEST FLOW WILL BE IN PLACE UP TO THE 600MB LEVEL
KEEPING OUR LOWER LEVELS FAIRLY DRY. WE WILL SEE A MORE SOUTHERLY
FLOW ALOFT RESULTING IN PLENTY OF HIGH AND MID LEVEL MOISTURE...
ESPECIALLY ACROSS THE EASTERN PART OF THE CWA. WE SHOULD THEREFORE
SEE MAINLY HIGH BASED THUNDERSTORMS...BUT WITH A BETTER SHEAR
PROFILE THESE STORMS MIGHT BE A LITTLE MORE ORGANIZED THAN THE ONES
OVER THE NEXT COUPLE OF DAYS. HAVE INCLUDED ALL PARTS OF ALL ZONES
FOR MENTION OF PRECIP ON MONDAY AND TUESDAY.  A TROUGH WILL PUSH IN
FROM THE NORTHWEST AND SHOULD DRY THE SIERRA NEVADA AREA BEGINNING
WEDNESDAY...SOUTHERN AND CENTRAL NEVADA BEGINNING THUR...AND FINALLY
NORTHERN AZ BY FRIDAY.  EXTENDED MODELS ARE IN GOOD AGREEMENT WITH
THIS TRACK AND TIMING. OROW

.LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:42 PM MSTSevere Thunderstorm WarningVEFMohave63 min
Jul 13, 7:31 PM MSTSevere Thunderstorm WarningVEFMohave59 min
Jul 13, 7:33 PM MSTSevere Thunderstorm WarningVEFMohave57 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2002Severe Thunderstorm Warnings in Nevada, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.